Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 137, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 28, 2023, 12:22 AM CDT for Blue Earth County, Le Sueur County, Waseca County, Minnesota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2023, 12:22 AM CDT (05:22 UTC)
- Expired
- Jul 28, 2023, 1:02 AM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blue Earth County, MN, Le Sueur County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 81 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 12:38 AM CDT | TSTM WND DMG | 1 Nnw Janesville, MN | 10 inch diameter tree limb blocking roadway. Delayed report via Law Enforcement. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3091 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.5
The text
As transmitted.
560
WUUS53 KMPX 280522
SVRMPX
MNC013-079-161-280615-
/O.NEW.KMPX.SV.W.0137.230728T0522Z-230728T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1222 AM CDT Fri Jul 28 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Le Sueur County in south central Minnesota...
Northeastern Blue Earth County in south central Minnesota...
Western Waseca County in south central Minnesota...
* Until 115 AM CDT.
* At 1222 AM CDT, severe thunderstorms were located along a line
extending from St. Peter to Mankato to 6 miles south of North
Mankato, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Mankato around 1225 AM CDT.
Eagle Lake around 1230 AM CDT.
Madison Lake around 1235 AM CDT.
St. Clair around 1240 AM CDT.
Other locations in the path of these severe thunderstorms include
Janesville, Pemberton, Elysian, Waterville, Waseca and Waldorf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4427 9352 4409 9353 4399 9359 4389 9370
4404 9404 4412 9394 4438 9377
TIME...MOT...LOC 0522Z 297DEG 28KT 4433 9398 4419 9398 4410 9408
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff3 follow-up statements
767
WWUS53 KMPX 280535
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1235 AM CDT Fri Jul 28 2023
MNC013-079-161-280615-
/O.CON.KMPX.SV.W.0137.000000T0000Z-230728T0615Z/
Le Sueur MN-Blue Earth MN-Waseca MN-
1235 AM CDT Fri Jul 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHEASTERN LE SUEUR...NORTHEASTERN BLUE EARTH AND WESTERN
WASECA COUNTIES...
At 1235 AM CDT, severe thunderstorms were located along a line
extending from near Cleveland to near Eagle Lake to near St. Clair,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Janesville around 1245 AM CDT.
Elysian and Pemberton around 1250 AM CDT.
Waseca, Waterville and Waldorf around 100 AM CDT.
Other locations impacted by these severe thunderstorms include Waseca
Airport, Sakatah Lake State Park, Lake Jefferson, Alma City, Smiths
Mill and Greenland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4427 9352 4409 9353 4399 9359 4389 9370
4404 9404 4412 9394 4434 9379
TIME...MOT...LOC 0535Z 296DEG 31KT 4428 9384 4414 9384 4405 9394
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff652
WWUS53 KMPX 280551
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1251 AM CDT Fri Jul 28 2023
MNC013-079-161-280615-
/O.CON.KMPX.SV.W.0137.000000T0000Z-230728T0615Z/
Le Sueur MN-Blue Earth MN-Waseca MN-
1251 AM CDT Fri Jul 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHEASTERN LE SUEUR...EAST CENTRAL BLUE EARTH AND WESTERN
WASECA COUNTIES...
At 1251 AM CDT, severe thunderstorms were located along a line
extending from near Waterville to 5 miles southeast of Janesville to
near Waldorf, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Waseca around 1255 AM CDT.
Other locations impacted by these severe thunderstorms include Waseca
Airport, Sakatah Lake State Park, Lake Jefferson, Alma City, Smiths
Mill and Greenland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4427 9352 4409 9353 4399 9359 4389 9370
4401 9397 4412 9385 4429 9378
TIME...MOT...LOC 0551Z 294DEG 31KT 4421 9362 4407 9362 4398 9372
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff338
WWUS53 KMPX 280602
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
102 AM CDT Fri Jul 28 2023
MNC013-079-161-280610-
/O.CAN.KMPX.SV.W.0137.000000T0000Z-230728T0615Z/
Le Sueur MN-Blue Earth MN-Waseca MN-
102 AM CDT Fri Jul 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LE SUEUR...EAST
CENTRAL BLUE EARTH AND WESTERN WASECA COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
LAT...LON 4427 9352 4409 9353 4399 9359 4389 9370
4401 9397 4412 9385 4429 9378
TIME...MOT...LOC 0559Z 297DEG 28KT 4418 9354 4404 9354 4395 9364
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:20 AM CDT, 2 minutes earlier.
Area forecast discussion, Jul 28, 12:20 AM CDT, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1220 AM CDT Fri Jul 28 2023
.DISCUSSION...(This evening through Thursday)
Issued at 321 PM CDT Thu Jul 27 2023
Key Messages:
- Today and overnight, high impact severe weather possible across
mainly eastern Minnesota and west central Wisconsin. Damaging wind
greater than 75 mph, and hail larger than tennis balls are possible
with the storms.
- Friday, additional severe storms are possible, but this depends on
how the overnight storms play out.
- Looking ahead, temperatures will be more seasonable next week,
with occasional chances for thunderstorms.
Discussion...
Today and tonight…There is potential for high impact severe weather
later this afternoon into early tonight. Storms that develop will
have the potential for very large hail and damaging wind. The main
driver behind this set up is extreme amounts of instability due to
the hot and humid surface conditions, together with dry mid levels of
the atmosphere. The end result is MLCAPE values of over 4000 J/kg.
In addition, deep layer shear was on the order of 40 kts, which means
organized convection with strong updrafts. However, the 0-1km shear
was less than 10 kts, and the effective helicity was around 100 kts
or less. For this reason, the main threat with these storms is very
large hail, especially once they develop. After that, HiRes models
support the idea of a cold pool developing and these storms
congealing into a line, with strong winds becoming the primary
threats. Additional development is possible into the overnight hours,
but the main concern is between now and midnight. The main takeaway
from all of this is to continue to monitor the forecast, and know
where to seek shelter if warnings are issued for your location later
today.
Friday…There is a conditional threat for severe weather across
southern Minnesota into west central Wisconsin, but a lot will depend
on how the overnight convection plays out. Current thinking is that
the atmosphere will have time to destabilize with another round of
storms developing during the afternoon and evening. Once again the
deep layer shear and CAPE profiles would support severe weather.
There is a marginal risk of severe storms, but this could get
adjusted once the first round of storms moves through. A lot will
depend on where the boundaries set up, as cold air advection will be
moving in from the north.
Saturday through Thursday…A weak cold font is forecast to move
through the region and bring a slight reprieve from the heat and
humidity. This will also bring dry conditions over the weekend. Where
this frontal boundary eventually ends up and how quickly it returns
northward will determine when and where rain chances return.
Northwest flow will bring a few weak systems across the region, and
these could spark showers and thunderstorms across the Upper Midwest,
but the majority of the precipitation will be focused along the
aforementioned boundary which should be across the Upper Missouri
River basin. No changes were made to the blended forecast, and there
are small chances for precipitation next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1220 AM CDT Fri Jul 28 2023
VFR and light winds expected for terminals that don't have some
lingering thunderstorms overnight. The best chance for thunderstorms
will be MKT which has a storm almost to the terminal at the issuance
time of this discussion. Chance for showers and an isolated
thunderstorm as well for WI terminals. Heading into Friday VFR
expected at all sites with 5 to 10 knots winds.
KMSP... Chances for thunderstorms have decreased significantly with
the immediate terminal area missing out with storms to the north and
south. VFR with shifting 5 to 10 knot winds.
/OUTLOOK FOR KMSP/
Sat...VFR. Wind N 5-10 kts.
Sun...VFR. Wind NE 10-15 kts.
Mon...VFR. Wind SE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch until 4 AM CDT early this morning for Anoka-Carver-
Chisago-Dakota-Hennepin-Isanti-Ramsey-Scott-Sherburne-
Washington-Wright.
WI...Flood Watch until 4 AM CDT early this morning for Barron-Chippewa-
Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.
&&
DISCUSSION...JRB
AVIATION...NDCHazardous weather outlook, Jul 27, 1:36 PM CDT, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 136 PM CDT Thu Jul 27 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 281845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 136 PM CDT Thu Jul 27 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Excessive heat is expected today with Heat Index values of 100 to 110 degrees this afternoon. Severe thunderstorms are possible late this afternoon through the overnight hours. Large hail & damaging winds are the main hazards, along with locally heavy rain. The greatest risk for severe storms will be from central Minnesota into northwest Wisconsin, where there is an Enhanced Risk (risk level 3 of 5) of severe weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Friday, along with the chance for isolated severe weather. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
In the hours before
Local storm report, Jul 27, 9:21 PM CDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
921 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM Hail Litchfield 45.12N 94.53W
07/27/2023 M0.88 inch Meeker MN Trained Spotter
Trained Spotter measured nickel sized hail
in Litchfield, MN.
&&
RMDLocal storm report, Jul 27, 9:24 PM CDT, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
924 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM Hail 1 NNE Litchfield 45.13N 94.52W
07/27/2023 E1.00 inch Meeker MN Public
Report from mPING: Quarter (1.00 in.). Time
estimated via radar.
&&
RMDLocal storm report, Jul 27, 9:33 PM CDT, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
933 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM Hail 1 W Rush City 45.68N 92.98W
07/27/2023 E1.50 inch Chisago MN Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&
RMDLocal storm report, Jul 27, 9:41 PM CDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
941 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM Rain 1 N Andover 45.26N 93.30W
07/27/2023 M1.50 inch Anoka MN Trained Spotter
Trained Spotter measured 1.5 inches of rain
from 8:30 PM to 9:15 PM storm.
&&
RMDLocal storm report, Jul 27, 9:43 PM CDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
943 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Hail Lake Lillian 44.95N 94.88W
07/27/2023 M1.00 inch Kandiyohi MN Emergency Mngr
Emergency Management reported quarter size
hail in the city of Lake Lillian, MN.
&&
RMDLocal storm report, Jul 27, 10:57 PM CDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1057 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Hail 3 SE Weber 45.44N 93.08W
07/27/2023 M1.25 inch Isanti MN Public
Delayed report via Facebook, mix of quarter
to half dollar sized hail.
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:06 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti | 39 min |
| Jul 27, 7:14 PM CDT | Severe Thunderstorm Warning | MPX | Anoka | 46 min |
| Jul 27, 7:27 PM CDT | Special Weather Statement | MPX | Renville | 33 min |
| Jul 27, 7:39 PM CDT | Special Weather Statement | MPX | Meeker | 36 min |
| Jul 27, 7:40 PM CDT | Flood Watch | MPX | Anoka, Carver, Chisago, Dakota, Hennepin, Isanti and 5 more | 4 hr |
| Jul 27, 7:56 PM CDT | Special Weather Statement | MPX | Wright | 34 min |
| Jul 27, 8:16 PM CDT | Special Weather Statement | MPX | Sherburne | 44 min |
| Jul 27, 8:21 PM CDT | Special Weather Statement | MPX | Meeker | 39 min |
| Jul 27, 8:43 PM CDT | Severe Thunderstorm Warning | MPX | Meeker | 32 min |
| Jul 27, 8:53 PM CDT | Special Weather Statement | MPX | Kandiyohi | 37 min |
| Jul 27, 8:58 PM CDT | Special Weather Statement | MPX | Anoka | 47 min |
| Jul 27, 8:59 PM CDT | Special Weather Statement | MPX | Sherburne | 46 min |
| Jul 27, 9:25 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 35 min |
| Jul 27, 9:47 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 28 min |
| Jul 27, 11:13 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 47 min |
| Jul 27, 11:49 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 56 min |
| Jul 28, 12:58 AM CDT | Special Weather Statement | MPX | Steele, Waseca | 47 min |
| Jul 28, 2:58 PM CDT | Special Weather Statement | MPX | Mille Lacs | 47 min |
| Jul 28, 3:05 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison | 25 min |
| Jul 28, 3:36 PM CDT | Special Weather Statement | MPX | Isanti | 39 min |
| Jul 28, 3:49 PM CDT | Special Weather Statement | MPX | Sherburne | 41 min |
| Jul 28, 4:16 PM CDT | Special Weather Statement | MPX | Hennepin | 44 min |
| Jul 28, 4:22 PM CDT | Special Weather Statement | MPX | Hennepin | 38 min |
| Jul 28, 4:34 PM CDT | Special Weather Statement | MPX | Dakota | 26 min |
| Jul 28, 4:37 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin | 38 min |
| Jul 28, 4:43 PM CDT | Special Weather Statement | MPX | Ramsey | 47 min |
| Jul 28, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 31 min |
| Jul 28, 5:06 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 39 min |
| Jul 28, 5:19 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.